MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 07/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant products: zsle-16-74-zt (ipsilateral), zsle-16-90-zt (contralateral).Occupation: business manager.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
In a standard endovascular aneurysm repair (evar) procedure, the main body tffb was deployed below the renal arteries without difficulty.The ipsilateral zsle was then implanted first with no difficulty.The ipsilateral limb was implanted before the contralateral limb because of pre-existing thrombus on the right common iliac artery.Deployment of the ipsilateral graft was done first to prevent the thrombus from being pushed to the ipsilateral side.The physician then introduced the contralateral zsle, and the delivery system encountered resistance entering the tffb contralateral limb.The physician pushed the delivery system, then noticed that the tffb graft migrated upwards, covering the celiac and superior mesenteric arteries.The contralateral zsle was not deployed, and the delivery system was removed.The physician immediately decided to revert to open repair to explant the grafts.A regular fabric graft was then implanted.It was noted that there were no abnormalities observed on the suprarenal stent after migration.The tffb graft was pulled out with forceps and scissors, which may have caused the damage to the stent barbs on the tffb graft.Angiography showed that the previous angulation of the aorta straightened out after the tffb graft migrated.However, it is not known if the anatomical change contributed to the event.The patient is currently doing well, as they have been discharged from the intensive care unit and should be home.The explanted tffb and zsle have been returned for evaluation.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.H6- additional method code: analysis of production records (3331).Investigation - evaluation: a customer from (b)(6) medical center in (b)(6) informed cook on 03jul2019 of an incident involving a zenith flex aaa endovascular graft bifurcated main body, rpn: tffb-28-82-zt from lot: 9153798.It was reported that the graft migrated north, covering the celiac and superior mesenteric artery during the procedure.The 60-year old female patient underwent a standard endovascular aneurysm repair (evar) procedure on (b)(6) 2019 to treat an abdominal aortic dissection utilizing main body tffb-28-82-zt, ipsilateral zsle-16-74-zt, and contralateral zsle-16-90-zt grafts.The main body tffb and ipsilateral zsle grafts were implanted first without difficulty.The physician then introduced the contralateral zsle-16-90-zt delivery system and encountered resistance around the pre-existing right common iliac artery (cia) occlusion and contralateral limb of the tffb-28-82-zt.The physician pushed the delivery system then noticed that the tffb-28-82-zt graft migrated proximally, covering the celiac and superior mesenteric artery.The physician immediately decided to explant the grafts and convert to open surgical repair.The cook representative reported that the patient is currently out of the intensive care unit and doing well.The cook representative present for the procedure clarified that the ipsilateral leg graft was placed first to prevent the thrombus occluding the right cia from being pushed to the ipsilateral side.The cook representative stated that the did not think that the force exerted by the physician on the zsle-16-90-zt delivery system was enough to migrate the tffb-28-82-zt graft.Angiography showed that the previous angulation of the aorta had straightened out after migration of the tffb graft.A review of the complaint history, device history record (dhr), drawing, instructions for use (ifu), quality control, and specifications, as well as a visual inspection and a dimensional verification of the returned device, was conducted during the investigation.Preoperative ct imaging of the implanted and explanted tffb as well as the ipsilateral zsle grafts was returned for evaluation.In addition, a preoperative device planning and sizing worksheet was returned.The pre-operative ct scan revealed an infrarenal dissection in the abdominal aorta.Significant tortuosity in the areas of the proximal neck and distal aorta were observed, including 77 degree angulation infrarenal neck relative to the long axis of the mid aortic segment (ifu indication is less than 60 degrees) and 73-degree counter angulation between the proximal right common iliac artery and the mid aorta where the contralateral limb would be positioned.The implanted tffb was also returned for evaluation.Biomatter was present throughout the graft and a segment of tissue was fixed to the suprarenal stent.Evaluation of the explanted grafts revealed four bent suprarenal stent barbs, three graft holes in the main body tffb graft, suture displacement, suture separation from the graft and deformation of the distal contralateral limb stent.The damage to the tffb graft at the location of the contralateral limb indicates that the zsle delivery system likely became caught onto the tffb graft at this location during advancement.The bent suprarenal stent barbs and puncture hole in the tffb ipsilateral limb were likely a result of explantation of the device.Cook has concluded that product was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient/insufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history files showed that the affected product is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (9153798) and related sub-assembly lots revealed no related non-conformances.A database search found this to be the only event associated with the reported device lot.Additionally, the tffb-28-82-zt is a one-device lot, giving no indication of lot-related nonconforming product in house or in the field.Cook also reviewed product labeling.The product ifu, t_zaaaf_rev4, provided with the device states the following in consideration of the reported failure mode: 2 indications for use."the zenith flex aaa endovascular graft with the z-trak introduction system is indicated for the endovascular treatment of patients with abdominal aortic or aortoiliac aneurysms having morphology suitable for endovascular repair, including: - adequate iliac/femoral access compatible with the required introduction systems, - non-aneurysmal infrarenal aortic segment (neck) proximal to the aneurysm: - with a length of at least 15mm, - with a diameter measured outer wall to outer wall of no greater than 32 mm and no less than 18 mm, - with an angles less than 60 degrees relative to the long axis of the aneurysm, and - with an angle less than 45 degrees relative to the axis of the suprarenal aorta.- iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall).4 warnings and precautions."4.1 general.- read all instructions carefully.Failure to properly follow the instructions, warning and precautions may lead to serious consequences or injury to the patient.- always have a qualified surgery team available during implantation or reintervention procedures in the event that conversion to open surgical repair is necessary.4.2 patient selection, treatment and follow-up.- key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15 mm); an inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.- adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.- the safety and effectiveness of the zenith flex aaa endovascular graft with the z-trak introduction system has not been evaluated in the following patient populations: - traumatic aortic injury, - patients with less than 15 mm in length of greater than 60 degrees angulation of the proximal aortic neck relative to the long axis of the aneurysm.4.5 implant procedure.- the zenith flex aaa endovascular graft incorporates a suprarenal stent with fixation barbs.Exercise extreme caution when manipulating interventional and angiographic devices in the region of the suprarenal stent.- do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels.- inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Renal artery patency must be maintained to prevent/reduce the risk of renal failure and subsequent complications.- inadequate fixation of the zenith flex aaa endovascular graft may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endoprosthesis may require surgical intervention.- fluoroscopy should be used during introduction and deployment to confirm proper operation of the delivery system components, proper placement of the graft and desired procedural outcome.5 adverse events.5.2 potential adverse events.- adverse events that may occur and/or require intervention include, but are not limited to: - bowel complications (e.G., ileus, transient ischemia, infarction, necrosis), - endoprosthesis: improper component placement; incomplete component deployment; component migration; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; barb separation and corrosion, - graft or native vessel occlusion, - surgical conversion to open repair.7 patient selection and treatment.7.1 individualization of treatment: - additional considerations for patient selection include but are not limited to: - patients suitability for open surgical repair.- patient's anatomical suitability for endovascular repair.- iliofemoral access vessel size and morphology (minimal thrombus, calcium and/or tortuosity) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.- non-aneurysmal infrarenal aortic segment (neck) proximal to the aneurysm: with a length of at least 15mm, with a diameter measured outer wall to outer wall of no greater than 32 mm and no less than 18 mm, with an angles less than 60 degrees relative to the long axis of the aneurysm, and with an angle less than 45 degrees relative to the axis of the suprarenal aorta.- iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall).- freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.- the final treatment decision is at the discretion of the physician and patient.11 directions for use anatomical requirements - iliofemoral access vessel size and morphology (minimal thrombus, calcium and/or tortuosity) should be compatible with vascular access techniques and accessories.Arterial conduit techniques may be required.- proximal aortic neck lengths should be a minimum of 15 mm with a diameter measured outer wall to outer wall of 18 - 32 mm.11.1.5 main body placement.7.Verify position of wire guide in the thoracic aorta.Ensure the graft system is oriented such that the contralateral limb is positioned above and anterior to the origin of the contralateral iliac.If the contralateral limb radiopaque marker is not properly aligned, rotate the entire system until it is correctly positioned halfway between a lateral and an anterior position on the contralateral side.- note: verify contralateral limb is at least 5 mm above the aortic bifurcation and in desired location for cannulation.11.1.6 contralateral iliac wire guide placement.1.Manipulate catheter and wire guide through open end of contralateral limb into body of the graft.Advance the wire guide until it curves inside the body of the graft.Ap and oblique fluoroscopic vies can aid in verification of device cannulation.2.After cannulation, advance the angiographic catheter over the wire into the body of the endovascular graft.Remove wire and perform angiography to confirm position.Advance the wire guide until it curves inside the body of the graft.Remove angiographic catheter.11.1.7 main body proximal (top) deployment.1.Perform angiography through an angiographic catheter to verify position of the endovascular graft with respect to the renal arteries.If necessary, carefully reposition the covered portion of the endovascular graft with respect to the renal arteries.(repositioning can only take place over a small range of distance at this stage).- note: ensure patency of renal arteries by confirming that the proximal graft markers are 2 mm or more below the lowest patent renal artery.- 5.Advance the contralateral wire guide into the thoracic aorta.11.1.8 contralateral iliac leg placement and deployment.1.Position the image intensifier to show both the contralateral internal iliac artery and contralateral common iliac artery.3.Introduce the contralateral iliac leg delivery system into the artery.Advance slowly until the iliac leg graft overlaps at least one full iliac leg stent (i.E., proximal stent of iliac leg graft) inside the contralateral limb of the main body.If there is any tendency for the main body graft to move during this maneuver, hold it in position by stabilizing the gray positioner on the ipsilateral side.- note: if difficulty is encountered advancing the iliac leg delivery system, exchange to a more supportive wire guide.In tortuous vessels the anatomy may alter significantly with the introduction of the rigid wires and sheath systems.11.1.9 main body distal (bottom) deployment.1.Return to the ipsilateral side.2.Fully deploy the ipsilateral limb of the main body by withdrawing the sheath until the most distal stent has expanded.Stop withdrawing sheath.- note: the distal stent is still secured by the trigger-wire.3.Remove the safety lock knob from the ipsilateral limb trigger-wire release mechanism.Withdraw and remove the trigger-wire by sliding the ipsilateral limb trigger-wire release mechanism off the handle and then remove via its slot over the inner cannula.11.1.10 docking of top cap.4.Retighten the pin vise and withdraw the entire top cap and gray positioner through the graft and through the sheath by pulling on the inner cannula.Leave the sheath and wire guide in place.11.1.11 ipsilateral iliac leg placement and deployment.1.Utilize the main body graft wire and sheath assembly to introduce the ipsilateral leg graft.Advance dilator and sheath assembly into the main body sheath.- note: in tortuous vessels, the position of the internal iliac arteries may alter significantly with the introduction of the rigid wires and sheath systems.4.To deploy, stabilize the iliac leg graft with the gripper on the graft positioner while withdrawing the iliac leg sheath.If necessary, withdraw the main body sheath.Based on the information provided, evaluation of the returned device, and the results of our investigation, a definitive root cause was traced to both user error and patient anatomy.Contributing factors identified for the proximal migration of the tffb-28-82-zt graft include incorrect deployment sequence, implantation in an aortic dissection, tortuous anatomy outside of ifu indication and chronic occlusion of the right common iliac artery (cia).The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8813159
Report Number1820334-2019-01756
Device Sequence Number2824072
Product Code MIH
UDI-Device Identifier10827002484174
UDI-Public(01)10827002484174(17)200920(10)9153798
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/20/2020
Device Model NumberN/A
Device Catalogue NumberTFFB-28-82-ZT
Device Lot Number9153798
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/09/2019
Initial Date Received by Manufacturer 07/03/2019
Supplement Date Received by Manufacturer03/24/2020
Initial Report FDA Received Date07/22/2019
Supplement Report FDA Received Date03/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR